Porphyria Educational Services
PORPHYRIA EDUCATIONAL SERVICES BULLETIN
Vol. 2 Nov. 6 February 6, 2000
Focus: Clinical Manifestations of Latex Allergy
As we discussed last week there are increasing numbers of
people affected by latex allergies.
There are three main types of latex sensitivity reactions.
Irritant contact dermatitis which is called nonimmune. This typeof
reaction has a gradual onset. It will often take several days to set in,
and it is caused by accelerators and chemicals used in the latex glove
The symptoms of such a latex reaction can include redness, cracks,
fissures, and scaling.
Another type is that of allergic contact dermatitis. There is also
a delayed hypersensitivity, which has an onset 6 to 48 hours
after contact. Another name for this reaction is "Type 4".
Symptoms, which are also caused by the accelerators and
chemicals, include erythema, vesicles, papules, pruritus, blisters, and
crusting. These lesions can resemble those caused by poison ivy or poison
oak. Approximately 80 percent of the immunologic reactions are type 4.
The third type of reaction is immediate hypersensitivity, or type
1-IgE mediated reaction, which is caused by the latex proteins. Its onset occurs
within minutes and rarely lasts longer than 2 hours. These symptoms include
local and generalized urticaria, light-headedness, angioedema, nausea,
vomiting, abdominal cramps, rhinoconjunctivitis, bronchospasm, and
anaphylactic shock. It is possible to have used latex for years without
problems and suddenly progress to systemic symptoms. Anaphylactic reactions
to latex have been reported in persons who had previously experienced only
irritant or allergic contact dermatitis.
For porphyric patients the exacerbation of reactions can increase
dramatically and can triggers porphyric attacks as well.
Because any product containing latex can trigger a reaction,
cautious investigation of products at home, in the workplace, and at sites of medical
and dental care should occur. A thorough medical history is the cornerstone
of the diagnosis of latex allergy.
The patient should be asked about occupational and other risk
factors. Furthermore, the history should determine whether previous
reactions have occurred and, if so, what type of reactions. In the past it has been
too often the case that patients with latex reactions were dismissed
because a diagnosis could not be made or a trigger ascertained.
A history of reactivity to foods, symptoms following use of a
rubber condom or diaphragm, or symptoms associated with pelvic examination
should raise the suspicion of latex sensitivity .
Standardized extracts for skin-prick testing are not readily
available in the United States. Because such testing can cause an anaphylactic response,
these tests should be conducted only at centers that have staff experienced
in preparing extracts.
Acute systemic reactions to latex should be treated in the same
manner as any anaphylactic reaction. The airway, breathing, and circulation are
assessed, oxygen is provided, and epinephrine and steroids are administered.
Diphenhydramine (Benadryl) can be used for urticarial reactions, however in
porphyric patients this choice of drug should be used only as a last resort.
Dr. Ernesto Gonzales MD